When you’re in pain, you might reach for ibuprofen or aspirin without much thought, but new research has revealed risks you should be aware of.
Many popular pain medicines, including store-bought brands, pose risks to your hearing that you’ll want to weigh when considering using them. Younger men, amazingly, could have a higher risk factor.
What The Research Says About Hearing Loss And Pain Relievers
Esteemed universities, such as Vanderbilt, Harvard, and Brigham Young, performed a thorough 30 year study. The researchers asked 27,000 people ages 40 to 74, to fill out a biyearly questionnaire that included several lifestyle and health questions.
Researchers weren’t sure what to expect because the survey was very diverse. After looking at the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.
The data also showed something even more alarming. Men 50 or younger were nearly twice as likely to have hearing loss if they regularly used acetaminophen. Individuals who regularly used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing irreversible hearing loss.
It was also striking that using low doses frequently appeared to be worse for their hearing than using higher doses once in a while.
We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a definite correlation. More studies are needed to prove causation. But these results are compelling enough that we ought to think about how we’re utilizing pain relievers.
Current Theories About The Connection Between Pain Relievers And Hearing Loss
There are numerous theories as to why pain relievers might cause hearing loss which experts have come up with.
Your nerves convey the sensation of pain to your brain. Over-the-counter pain relievers work by limiting blood flow to specific nerves. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.
There might also be a reduction of blood flow to the inner ear according to researchers. This blood brings vital nutrients and oxygen. When the flow is reduced for extended time periods, cells end up malnourished and die.
Also, there’s a specific protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, could block this.
What You Can do?
The most noteworthy revelation was that men younger than 50 were the most likely to be impacted. This verifies that hearing loss doesn’t just affect the elderly. But as you age, if you take the proper steps you will have a better chance of maintaining your hearing.
While we aren’t suggesting you completely stop using pain relievers, you should understand that there might be negative consequences. Use pain medication only when you really need to and when using prescription medication, only as prescribed.
If you can discover alternative solutions you should consider them as a first option. You should also reduce the consumption of inflammation-producing foods and increase Omega-3 fat in your diet. Reduced pain and improved blood flow have been demonstrated to come from these practices.
Lastly, is an appointment to see us every year to have your hearing examined. Don’t forget, hearing exams are for individuals of all ages. The best time to start talking to us about avoiding further hearing loss is when you under 50.